PDA

View Full Version : Bladder friendly: polyethylene glycol?



persefonexxi
06-11-2007, 03:27 AM
Hello,

I was recently diagnosed with Interstitial Cystitis. My urologist prescribed Elmiron and an anti-histamine for pain. He also prescribed a laxative, polyethylene glycol, for constipation. Does anyone know if this will affect the bladder? I know we all react in different ways to different things, but if anyone has had any experience with this drug, can you please tell me about it? Also if there is a more bladder friendly alternative I will be willing to try it.

Thanks

Katrina
06-11-2007, 02:07 PM
Ok I understand wanting to have a laxative since constipation and straining to go both are very bad for the pelvic floor and IC but when I googled that I would have to guess that it may bother you and would not be a very IC friendly way to start. I guess if you get desperate the option remains but I would start with things like magnesium, Aloe Vera, parsley works but isn't something you can take long term, Basil can help but isn't very strong...I would see if you can find other IC friendly alternatives on the alternative board.

persefonexxi
06-12-2007, 05:10 AM
Hello Katrina,

Thanks for your help. Do you think regular milk of magnesium from the store will be more bladder friendly?

JC

persefonexxi
06-12-2007, 05:45 AM
Katrina,

I found out that the PG is the same thing as Miralax, do you know if Miralax is IC friendly? I read some posts on the boards and a lot of ICers have used it, but if you know anything about it I will appreciate it.

Thanks again,

JC

mom_in_ma
06-12-2007, 08:12 AM
Yes, miralax is supposedly safe and gentle to use for constipation. In fact, my child's pediatric uro recommended it for my son when he had severe constipation from meds. But, always talk to your doctor. If he gave you the perscription, it's safe to try.

jen74
06-12-2007, 10:14 AM
I was just taking miralax, and it helped with my constipation, but I became allergic to it, I got hives so I cant take it anymore. It did not bother my bladder at all though. Give it a try.
Jen

Katrina
06-12-2007, 11:24 AM
Since what mirlax does is make you retain water in your stools....I would think that it has the possibility of making your urine more acidic in that process....so if you choose to take it be sure to drink plenty of water.

I have no difficulty with magnesium from the store but look at the additives to be sure there isn't anything acidic in it.

We are all different and what bothers one may not bother another so hopefully it will work for you.

the common side effects with mirlax of gas, bloating, are things that would increase my pain. I haven't tried it, magnesium is enough for me and that is something that helps your body make things that are acidic alkaline so something you want to make sure you have enough of with IC anyway.

persefonexxi
06-13-2007, 03:25 AM
Thanks ladies for all your helpful answers.

I don't feel constipated YET, and I usually go once a day, sometimes once every two days, but my uro saw an unusual amount of stool in my system on my CT Scan, and he thinks I have to get it out as that may be making my IC symptoms worse. I want to get rid of it too, because I don't want it to become a serious problem now that I am taking constipation causing drugs such as Elmiron.

I am willing to try the Miralax, but I was wondering if Katrina can tell me where she gets her magnesium from, is it a capsule or a liquid? I would like to have that option as well, just in case the Miralax irritates my poor bladder.

JC

jen74
06-13-2007, 04:24 AM
I also was going to take the magnesium supplement, but then when I talked to my GI nurse about it, she said she would not take that if she were me. She did not say why though. Well funny thing is, I was talking to my friend yesterday who said she has been having issues with kidney pain in her back lately. Well she went to her docotor and had tests done and they found out that the magnesium supplement she was taking for the past year messed up her kidneys. I am not sure what they are going to do, but they told her it was the magnesium.
I just wanted to pass this along, as I had no idea even that magnesium could damage the kidneys. Maybe this is why my GI nurse said not to take it. Has anyone else ever heard of this or had this happen?
I could see if a person was taking a real high dose of magnesium over a long period of time, but my friend was not on a huge dose, just a maintenence dose.
Jen

Kathy in Canada
06-15-2007, 09:32 AM
Hi,

I have IC and PFD and am using Miralax. It is the only laxative that has worked well for me. In the US it is now available over the counter. You can't buy it in Canada yet. I bought mine in the US.

Good luck

Kathy

kadi
06-15-2007, 11:28 AM
Miralax gave me a flare.

I found that constipation for me is better relieved by mixing soluble & insoluble fibers at each meal. Or taking FiberSure daily (inulin= soluble fiber supplement). If I get extra constipated, I take Milk of Magnesia (once in a while) or if I have a flare that means I'm taking more painkillers, I take Colace with meals during that time.

nogo
06-23-2007, 03:37 AM
I take colace for IBS constipation, but I have noticed that it seems to make my ICS symptoms worse. I don't know if this is related to it or not, but lately my pee has been rather oily and I have had a terrible flare of symptoms, going nearly 40 times a day. I take Amitiza too, but i have noticed the pee issues when taking colace before. Is that truly possible. NOWHERE on the drug info does it indicate a crossover possibility with colace. I can't seem to find anything that will relieve both symptoms. I need to have the IBS-C under control to help relieve the ICS symptoms. Miralax doesn't work for me.